Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 14, 1998, 9:21 PM MDT for Bent County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 9:21 PM MDT (03:21 UTC)
- Expired
- Jul 14, 1998, 10:20 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:33 PM MDT | Hail 0.88 | Mc Clave, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3841 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS1 KPUB 150324 RRA SVRPUB COC011-150420- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 921 PM MDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENT COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1020 PM MDT * AT 915 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES NORTH OF HASTY OR 15 MILES NORTHEAST OF LAS ANIMAS MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE LUBERS AND HASTY THROUGH 1000 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 PM MDT, 7 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 2:00 PM MDT, 7 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE JUL 14 1998 CONCERN FOR TONIGHT IS THE CHANCE FOR PRECIPITATION. THERE ISN'T AN ABUNDANCE OF MOISTURE OVER THE AREA...BUT THERE IS ENOUGH FOR ISOLATED TO WIDELY SCATTERED ACTIVITY THIS EVENING ALONG AND ADJACENT TO THE MOUNTAINS. A SURFACE TROF OVER NORTHEAST COLORADO IS SHOWING ON SATELLITE AS A LINE OF CU...THIS LINE EXTENDS INTO EL PASO COUNTY. DEW POINTS FROM LOCATIONS ADJACENT TO THE MOUNTAINS ARE IN THE 40S...WITH 48 AT LHX. NO OBS FROM LAA TODAY...MAKING IT DIFFICULT TO ASSESS THE LOW LEVEL MOISTURE...BUT JUDGING FROM OBS IN WESTERN KS...DEW POINT AROUND LAA IS PROBABLY IN THE MID 50S. THEREFORE THERE IS NO DISTINCT DRY LINE IN CO. SATELLITE DERIVED CAPES ACROSS THE SOUTHEAST PLAINS AT 19Z WERE QUITE LOW...RANGING FROM 100 TO 700 J/KG...AND LIFTED INDICIES OF -1 TO -4. WITH WARM TEMPS ALOFT AND LACK OF GOOD CAPE OVER THE FAR EAST PLAINS...WILL PROBABLY NOT SEE MUCH ACTIVITY...BUT WILL PROBABLY PUT ISOLATED STORMS IN THE ZONES. WITH DRY LOW LEVELS TONIGHT...THERE WILL BE THE POTENTIAL FOR MICROBURSTS. GUIDANCE TEMPS FOR TONIGHT LOOK OK.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.